Kentucky, 2016Damaging Winds in Kentucky, July 6, 2016
July 6, 2016 · NWS RLX · 3 events in 2 counties and zones
Instability driven thunderstorms formed during the early evening. A few storms pulsed to stronger levels, causing local wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Instability driven thunderstorms formed during the early evening. A few storms pulsed to stronger levels, causing local wind damage. Brief downpours and considerable lightning were more common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 6, 6:38 PM EST, 44 minutes earlier.
Area forecast discussion, Jul 6, 6:38 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
738 PM EDT WED JUL 6 2016
.SYNOPSIS...
Very warm/muggy air remains in place. Disturbances Tonight and
Thursday. Cold front shakes up the pattern Friday night. High
pressure passes by to the north on Sunday.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
530 pm update...tweaked wind and sky grids based on current
observations. Line of convection across southeast Ohio has been
showing signs of weakening...with mainly just a brief heavy
downpour and wind gusts in the teens to lower 20 kt range. Bulk of
this convection should die down over the next few hours...but will
still have lingering showers/isold thunder across the north
through evening as shortwave skirts across the north.
Previous discussion follows...
In the very warm and humid air mass, scattered afternoon
convection was developing western portions of the forcast area,
out ahead of an arcing line of strong to severe storms
approaching from the west. While showing signs of weakening a
bit, in the afternoon heating, the line is not likely to fall
apart through the remainder of the afternoon, so have reflected
this with line of likely pops moving into western flank of
forecast area, before pops lower this evening as the activity
continues east into the forecast area tonight. Given upper
forcing, high PW values and associated instability, at least some
semblance of this convective feature is likely remain intact
through much of the overnight.
Thursday morning will be another warm and muggy one with stratus
and fog in the wake of the night time convection. Convection is
likely to refire in the afternoon heating Thursday, but upper
level ridging and some mid level dry air may limit coverage and
duration.
Temperatures and dew points on track in this warm and muggy
pattern as previous forecast and guidance have been handing this
time range well outside mesoscale convective effects.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Warm and humid weather continues to start the short term, with
scattered showers and thunderstorms Friday. A cold front approaches
late Friday, crossing Friday night. Have high chance and likely POPs
with this. There is decent shear and instability, although they may
be slightly offset from each other. Storms will be incoming from the
west at a good time diurnally, so best chance of strong to severe
storms looks to be in the Ohio River Valley. With current timing,
anticipate convection strength would be waning as the storms
continue east through the I-77 and I-79 corridors. Precipitable
water along and ahead of the front are fairly steady around 2 inches
providing heavy rain potential. HWO adequately covers storm and
water threat so no changes planned there.
Secondary surface front and upper level trough sink in behind the
cold front...so lingered some slight chance to chance POPs across
the north through Saturday. This will taper off Saturday night.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Main change over previous forecast was to lower POPs early next
week. ECMWF is now taking the cold front from the short term farther
south so have mainly dry forecast Sunday and Monday. Moisture begins
to increase again through midweek with POPs gradually increasing --
maxing out each afternoon and waning during the overnights.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SCT showers and thunderstorms continue across the area this
evening...as upper disturbances trigger convection in the warm
unstable airmass. Expect brief heavy downpours...small hail...and
gusty winds in vicinity of storms...along with brief mvfr/ifr
restrictions. Most of this convection should die down after
06-09Z...but expecting widespread mvfr/ifr fog and stratus to
develop...lasting through 13-15Z...when partial clearing/lifting
to VFR is expected. Convection will refire again on
Thursday...particularly after 16Z.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Coverage and continuation of convection
through 12Z Thursday in question. Development of fog or stratus
tonight and restrictions may vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE THU 07/07/16
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H M M M M M L L L L
HTS CONSISTENCY M M M M M M M M M M M M
BKW CONSISTENCY H H M M L L L L L L L L
EKN CONSISTENCY H M M M M L L L L L L L
PKB CONSISTENCY H H H L H H M M L L L L
CKB CONSISTENCY H H H H M M L L L L L L
AFTER 00Z FRIDAY...
IFR possible in showers/storms Thursday night, and then again
late Friday and friday night. IFR in stratus and fog possible late
overnight Friday night into Saturday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...TRM/MZ
NEAR TERM...TRM/SL
SHORT TERM...MZ
LONG TERM...MZ/99
AVIATION...sl
Hazardous weather outlook, Jul 6, 3:45 AM EST, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
445 AM EDT WED JUL 6 2016
KYZ101>103-105-OHZ083-084-086-087-VAZ003-004-WVZ005>007-013>015-
024>026-033>036-070845-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO-
LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
445 AM EDT WED JUL 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHERN
WEST VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
IN THE MUGGY AIR...LOCAL DOWNPOURS ARE POSSIBLE LATE THIS
AFTERNOON AND TONIGHT. IF THE THREAT OF HEAVY RAIN INCREASES...
A FLASH FLOOD WATCH MAY BE POSTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
IN THE MUGGY AIR...DOWNPOURS ARE AGAIN POSSIBLE THURSDAY INTO
FRIDAY NIGHT. IF THE THREAT OF HEAVY RAIN INCREASES...A FLASH
FLOOD WATCH MAY BE POSTED.
SEVERE THUNDERSTORMS COULD FORM FRIDAY AFTERNOON AND FRIDAY
EVENING...WITH DAMAGING WIND GUSTS THE MAIN HAZARD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ066-067-075-076-085-WVZ008>011-016>020-027>032-037>040-046-047-
070845-
PERRY-MORGAN-ATHENS-WASHINGTON-MEIGS-JACKSON WV-WOOD-PLEASANTS-TYLER-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
445 AM EDT WED JUL 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
IN THE MUGGY AIR...DOWNPOURS ARE POSSIBLE THURSDAY INTO FRIDAY
NIGHT. IF THE THREAT OF HEAVY RAIN INCREASES... A FLASH FLOOD
WATCH MAY BE POSTED.
SEVERE THUNDERSTORMS COULD FORM FRIDAY AFTERNOON AND FRIDAY
EVENING...WITH DAMAGING WIND GUSTS THE MAIN HAZARD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KTB
In the hours before
Local storm report, Jul 6, 1:35 PM EST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TORNADO 4 S CHARLESTON 38.29N 81.64W
07/04/2016 KANAWHA WV NWS STORM SURVEY
NWS DAMAGE SURVEY LOCATED NUMEROUS TREES DOWN NEAR
LOUDENDALE...NORTH OF KANAWHA STATE FOREST. LOCATION OF
TREE DEBRIS... BRANCHES... AND TRUNK SNAPS WAS
CONSISTANT WITH LOCATION OF TORNADIC DEBRIS SIGNATURE
NOTED ON KRLX RADAR AT THE TIME OF THE EVENT.
&&
EVENT NUMBER RLX1601193
MACSpecial weather statement, Jul 6, 6:15 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
715 PM EDT WED JUL 6 2016
KYZ101-062345-
GREENUP-
715 PM EDT WED JUL 6 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENUP COUNTY...
AT 714 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF LETITIA...OR 10 MILES SOUTHWEST OF PORTSMOUTH...MOVING EAST AT 30
MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTH SHORE AND SOUTH PORTSMOUTH.
LAT...LON 3872 8303 3873 8300 3872 8298 3875 8292
3875 8291 3869 8288 3867 8304 3868 8303
3870 8304
TIME...MOT...LOC 2314Z 257DEG 24KT 3868 8312
25Special weather statement, Jul 6, 6:57 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
757 PM EDT WED JUL 6 2016
OHZ086-WVZ007-070030-
GALLIA-MASON-
757 PM EDT WED JUL 6 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GALLIA AND
SOUTHWESTERN MASON COUNTY...
AT 756 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
ONA...OR 13 MILES NORTHEAST OF PROCTORVILLE...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CROWN CITY AND ASHTON.
LAT...LON 3875 8210 3859 8207 3858 8220 3859 8222
3860 8225 3859 8228 3858 8229 3864 8233
TIME...MOT...LOC 2356Z 252DEG 19KT 3861 8226
25Special weather statement, Jul 6, 7:13 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
813 PM EDT WED JUL 6 2016
KYZ101-102-070045-
CARTER-GREENUP-
813 PM EDT WED JUL 6 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARTER COUNTY...
AT 813 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER OLIVE HILL...
MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GRAYSON...OLIVE HILL...CARTER CAVES STATE PARK...OLDTOWN...
HOPEWELL...GRAHN AND HITCHINS.
THIS INCLUDES INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 155 AND
176.
LAT...LON 3832 8324 3846 8291 3829 8280 3824 8314
3826 8315 3827 8318 3825 8319 3825 8321
TIME...MOT...LOC 0013Z 250DEG 29KT 3831 8313
25Thunderstorm Wind, Carter
- When
- July 6, 7:22 PM EST
- Where
- Carter County, 0.49 mi NE of Grahn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.285, -83.073
Large branches were blown down along Aden Road.
Thunderstorm Wind, Carter
- When
- July 6, 7:36 PM EST
- Where
- Carter County, 0.94 mi W of Grayson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 38.331, -82.967
A roof to a house was damaged.
Thunderstorm Wind, Boyd
- When
- July 6, 7:45 PM EST
- Where
- Boyd County, 0.13 mi ENE of Mavity
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.351, -82.698
Large branches were blown down along Route 3.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 6 to 9, 20164 deaths · 1 event
- Excessive Heat in Pennsylvania, July 6 to 8, 20163 deaths · 1 event
- Flash Flooding and Flood in Tennessee, July 6 to 7, 2016$12 million · 1 in hail · 117 events
- Tornado and Hail in Montana, July 6, 20161 death · 1 injured · EF0 · 7 events
- Tornadoes and Flood in Kentucky, July 6, 2016$686,000 · EF1 · 23 events
- Flash Flooding and Flooding in Kentucky, July 6 to 7, 2016$3.0 million · 14 events
- Tornado and Damaging Winds in Illinois, July 6, 20162 injured · $408,000 · EF1 · 6 events
- Tornadoes and Hail in Nebraska, July 6, 2016$45,000 · EF1 · 47 events
- Damaging Winds in Texas, July 6, 2016$762,000 · 73 kt wind · 8 events
- Hail and Damaging Winds in Iowa, July 6 to 7, 2016$355,000 · 1.5 in hail · 19 events
- Damaging Winds in Illinois, July 6, 2016$233,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, July 6 to 7, 2016$169,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634122, 634123, 634124.